MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH V40 VITALLIUM HEAD 28+6MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH V40 VITALLIUM HEAD 28+6MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 6260-5-628
Medical Device Problem Codes Corroded (1131); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Osteolysis (2377)
Date of Event 10/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Surgeon said that the debris from the polyethylene cup may have caused osteolysis and it caused the cup dislocation.After the head was removed, there were black marks on the inside of the head and on the stem trunnion that looked like scorch marks.Micromotion may have occurred.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding corrosion involving a metal head was reported.The event was confirmed via evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis: "inspection showed the proximal and distal surfaces, respectively, of the v40 head and all-poly crossfire cup and the side view of the proximal end of the all-poly crossfire cup with the locking ring exposed in regions and bone cement covering the locking ring in other regions." material analysis: a material analysis was performed and concluded the following: "review of v40 vitallium head, catalogue # 6260-5-628, lot code 49900503 and all-poly crossfire cup, catalogue # 61c-2844 confirmed discolouration on the v40 head.Characterisation using energy dispersive spectroscopy confirmed oxidation of the discoloured regions within the v40 head taper, indicating corrosion.No manufacturing related defects were observed on the examined areas of the femoral head or the crossfire cup." -clinician review: a review of the provided medical information by a clinical consultant indicated: "the view of the radiograph appears almost the same but the contour of the acetabulum appears different.On the first x-ray there appears to be cement or something of bony-type density within the pelvic area and it is no longer seen on the second x-ray.Also, the acetabulum is somewhat eroded superior laterally on the first x-ray and it appears very healthy on the second x-ray.In addition, the greater trochanter appears normal on the second x-ray where it was eroded significantly on the first x-ray.In addition, the lesser trochanter is visualized in the same view but the calcar seems to be reconstituted on the second x-ray.I cannot explain these findings.I would have to look at various views to reconcile the second x-ray with the first.No other information is provided.Conclusion of assessment: this inquiry reports the revision of a total hip replacement 6 years after implantation due to osteolysis and loosening.I cannot confirm that this event took place since i cannot reconcile the pre-op and post-op radiographs regarding the appearance of the hip bony anatomy.Please see my comments above.Regarding the possible root cause of this event, i cannot determine it with certainty.Causes of osteolysis are multifactorial including implant factors, surgical technique factors and patient factors." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to cup "dislocation" (loosening) and black discoloration of the metal head.Visual inspection was performed as part of the material analysis: "inspection showed the proximal and distal surfaces, respectively, of the v40 head and all-poly crossfire cup and the side view of the proximal end of the all-poly crossfire cup with the locking ring exposed in regions and bone cement covering the locking ring in other regions." the material analysis concluded the following: "review of v40 vitallium head, catalogue # 6260-5-628, lot code 49900503 and all-poly crossfire cup, catalogue # 61c-2844 confirmed discolouration on the v40 head.Characterisation using energy dispersive spectroscopy confirmed oxidation of the discoloured regions within the v40 head taper, indicating corrosion.No manufacturing related defects were observed on the examined areas of the femoral head or the crossfire cup." a review of the provided medical information by a clinical consultant indicated: "the view of the radiograph appears almost the same but the contour of the acetabulum appears different.On the first x-ray there appears to be cement or something of bony-type density within the pelvic area and it is no longer seen on the second x-ray.Also, the acetabulum is somewhat eroded superior laterally on the first x-ray and it appears very healthy on the second x-ray.In addition, the greater trochanter appears normal on the second x-ray where it was eroded significantly on the first x-ray.In addition, the lesser trochanter is visualized in the same view but the calcar seems to be reconstituted on the second x-ray.I cannot explain these findings.I would have to look at various views to reconcile the second x-ray with the first.No other information is provided.Conclusion of assessment: this inquiry reports the revision of a total hip replacement 6 years after implantation due to osteolysis and loosening.I cannot confirm that this event took place since i cannot reconcile the pre-op and post-op radiographs regarding the appearance of the hip bony anatomy.Please see my comments above.Regarding the possible root cause of this event, i cannot determine it with certainty.Causes of osteolysis are multifactorial including implant factors, surgical technique factors and patient factors." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
V40 VITALLIUM HEAD 28+6MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12931337
Report Number0002249697-2021-02015
Device Sequence Number11749202
Product Code JDI
UDI-Device Identifier07613327012972
UDI-Public07613327012972
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/03/2020
Device Model Number6260-5-628
Device Catalogue Number6260-5-628
Device Lot Number49900503
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/12/2021
Supplement Date Received by Manufacturer11/29/2022
Initial Report FDA Received Date12/05/2021
Supplement Report FDA Received Date12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/04/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale